Correlation Engine 2.0
Clear Search sequence regions


Sizes of these terms reflect their relevance to your search.

An elderly patient who presented with recent recurrent falls was admitted, reporting inability to stand and recent acute diarrhoeal illness. Paraparesis was diagnosed but extensive investigations did not elucidate its cause. He had atherosclerotic cardiac and vascular disease, diabetes, hypertension, chronic kidney disease and pancreatectomy/splenectomy for a lesion that turned out to be benign. He was receiving multiple medications including kayexalate, which was started a few weeks prior, and the dose increased, due to hyperkalaemia up to 6.3 mEq/L. Although the postsplenectomy thrombocytosis was not striking (700×109/L), spurious hyperkalaemia (pseudohyperkalaemia) was suspected when no cause of hyperkalaemia could be identified and widely fluctuating serum potassium levels were noted. Concurrent K+ determination in the serum and plasma revealed that the patient actually had significant masked hypokalaemia (2.4 mEq/L). Once kayexalate was stopped and normokalaemia (in plasma) achieved by replacement therapy, paraparesis completely resolved (5/5 muscle strength) and no more falls occurred after discharge. © BMJ Publishing Group Limited 2019. No commercial re-use. See rights and permissions. Published by BMJ.

Citation

Ina Dubin, Ami Schattner. Reversible iatrogenic paraparesis secondary to masked hypokalaemia in thrombocytosis-associated pseudohyperkalaemia. BMJ case reports. 2019 Mar 22;12(3)

Expand section icon Mesh Tags

Expand section icon Substances


PMID: 30904892

View Full Text